Illinois, 2009

Flash Flood and Hail in Illinois, June 10 to 11, 2009

June 10 to 11, 2009 · NWS LSX · 4 events in 2 counties and zones

A frontal boundary in the area triggered showers and thunderstorms. Some of the storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A frontal boundary in the area triggered showers and thunderstorms. Some of the storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 10, 6:02 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 10, 6:02 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
702 PM CDT WED JUN 10 2009

.DISCUSSION...
/325 PM CDT WED JUN 10 2009/
FRONTAL BOUNDARY CONTINUES TO LINGER OVER FORECAST AREA TODAY...
EXTENDING FROM SURFACE LOW OVER SOUTHEASTERN KS...JUST NORTH OF
JOPLIN TO JUST SOUTH OF COU...THEN ALONG I-70 CORRIDOR INTO
ILLINOIS. IN THE MEANTIME...CONVECTIVE SYSTEM THAT DEVELOPED OVER
WESTERN OK...AS EMBEDDED SHORTWAVE LIFTS OUT OF NEW MEXICO...IS
SLIDING TO THE NORTHEAST AND SHOULD APPROACH SW MO IN THE NEXT
COUPLE OF HOURS. ALSO...MAJOR BREAKS IN THE CLOUD OVER OVER SOUTHERN
HALF OF MO...HAS ALLOWED SB CAPES TO APPROACH 5000 J/KG WITH LITTLE
OR NO CIN. SO IN ADDITION TO THE STORMS APPROACHING MO...SHOULD SEE
STORMS DEVELOP ALONG AND SOUTH OF I-70 CORRIDOR IN THE NEXT COUPLE OF
HOURS WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.
SYSTEM WILL PROBABLY PRODUCE POCKETS OF HEAVY RAIN OVER CENTRAL AND
SOUTHERN AREAS OF THE FA TONIGHT...BUT PROGRESSIVE NATURE OF SYSTEM
SHOULD LESSEN FLASH FLOOD THREAT.  THE ONE EXCEPTION TO THIS IS IN
THE FAR S COUNTIES WHERE AMOUNTS SHOULD BE THE HEAVIEST...AND
PERHAPS MORE IMPORTANTLY POCKETS OF HEAVY RAIN HAVE OCCURRED OVER
THE LAST 2 NIGHTS...IE PARTS OF SOUTHERN CRAWFORD...REYNOLDS...IRON
...AND MADISON COUNTIES.  BECAUSE OF THIS...WILL BE ISSUING A FLASH
FLOOD WATCH FOR MUCH OF SOUTHEAST MISSOURI FOR TONIGHT.

BY TOMORROW MORNING...SYSTEM WILL BE EXITING REGION...BUT COULD SEE
DECENT ACTIVITY...SO KEPT LIKELY POPS FOR EASTERN TWO THIRDS OF CWA
THROUGH 18Z...THEN BACK OFF TO SLIGHT CHANCE POPS IN THE NW HALF AND
CHANCE POPS IN SOUTHEAST HALF OF CWA FOR THE AFTERNOON HOURS.
DEPENDING ON CLOUD COVER AND PCPN NOT REAL CONFIDENT ON HOW TO
HANDLE TEMPS. FOR NOW WILL SEE LOWER 70S IN THE FAR NORTH AND LOWER
80S IN THE FAR SOUTH.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...WE SHOULD DRY OUT...THOUGH
KEPT SLIGHT CHANCE POPS FOR PORTIONS OF THE AREA. LOWS THURSDAY
NIGHT WILL BE IN THE MID 50S TO LOWER 60S...HIGHS ON FRIDAY WILL BE
IN THE MID 70S TO LOWER 80S...AND LOWS FRIDAY NIGHT WILL BE IN THE
UPPER 50S TO LOWER 60S.

EXTENDED MODELS CONTINUE TO BE ALL OVER THE PLACE...SO JUST WENT
WITH STATUS QUO...MAKING ONLY MINOR ADJUSTMENTS TO GOING GRIDS. HAVE
LOW CHANCE POPS FOR PORTIONS OF THE FORECAST AREA SATURDAY THROUGH
MONDAY NIGHT...THEN DRY FOR REST OF EXTENDED AT THIS TIME.

BYRD

&&

.AVIATION...
/639 PM CDT WED JUN 10 2009/
FOR THE 00Z TAFS...

CONVECTION DVLPG AHD OF EJECTING SW TROF WILL REACH THE TERMINALS
OVERNIGHT...AFFECTING COU AFTER 00Z AND STL/SUS BY 03Z. WINDS WILL
GENERALLY BE LGT AND VRB INVOF QUASISTATIONARY FRONT DRAPED ACROSS
MO AND IL. CIGS/VSBYS WILL LOWER IN PCPN TONIGHT AND IFR CIGS ARE
LIKELY INVOF FRONT TOMORROW MORNING. ADDITIONALLY...TAF SITES WILL
BE MONITORED FOR POTENTIAL FOG FORMATION IF AREAS OF CLRG DVLP
OVERNIGHT.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CRAWFORD-IRON-
     MADISON-REYNOLDS-ST. FRANCOIS-WASHINGTON.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 10, 5:48 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CDT WED JUN 10 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
648 PM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY TONIGHT ALONG AND SOUTH OF A
COLUMBIA TO PITTSFIELD LINE. LARGE HAIL...DAMAGING WINDS AND
TORNADOES ARE POSSIBLE WITH THESE THUNDERSTORMS. IN
ADDITION...LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY. SOME OF THE STORMS
ACROSS THE SOUTHERN OZARKS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS.  THUNDERSTORMS RETURN TO THE
FORECAST SATURDAY AND CONTINUE INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Special weather statement, Jun 10, 8:39 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
939 PM CDT WED JUN 10 2009

ILZ100-MOZ063-064-110330-
MADISON IL-ST. LOUIS MO-ST. LOUIS CITY MO-
939 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. LOUIS...NORTHERN
ST. LOUIS CITY AND WESTERN MADISON COUNTIES UNTIL 1030 PM CDT...

AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BERKELEY...MOVING NORTHEAST AT 15 MPH.  A
WIND GUST OF 49 MPH WAS REPORTED AT LAMBERT AIRPORT AT 931 PM.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HILLSDALE...
NORMANDY...COOL VALLEY...NORTHWOODS...FERGUSON...FLORISSANT...
JENNINGS...DELLWOOD...BLACK JACK...BELLEFONTAINE NEIGHBORS...
RIVERVIEW...SPANISH LAKE...GRANITE CITY...WOOD RIVER...ALTON...
PONTOON BEACH...BEVERLY HILLS...UPLANDS PARK...HARTFORD AND ROXANA.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRITT
Local storm report, Jun 10, 8:40 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
940 PM CDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0938 PM     FLASH FLOOD      LOOSE CREEK             38.51N 91.96W
06/10/2009                   OSAGE              MO   TRAINED SPOTTER

            FLASH FLOODING OCCURRING FROM TORRENTIAL RAINFALL. 2.5
            INCHES IN LAST HOUR.

&&

EVENT NUMBER LSX0902320

CVKING
Local storm report, Jun 10, 8:43 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
943 PM CDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             ST. PETERS              38.78N 90.61W
06/10/2009  M0.25 INCH       ST. CHARLES        MO   AMATEUR RADIO

&&

EVENT NUMBER LSX0902321

CVKING
Special weather statement, Jun 10, 8:43 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
943 PM CDT WED JUN 10 2009

ILZ101-110330-
ST. CLAIR IL-
943 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR COUNTY UNTIL 1030 PM
CDT...

AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILLSTADT...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MILLSTADT...
BELLEVILLE...SWANSEA...FREEBURG...FAIRVIEW HEIGHTS...SHILOH...
OFALLON...SCOTT AFB...MASCOUTAH...LEBANON...SMITHTON...FLORAVILLE...
PADERBORN...FAYETTEVILLE AND SUMMERFIELD.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRITT
Local storm report, Jun 10, 8:46 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
946 PM CDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     1 SSW HAZELWOOD         38.76N 90.37W
06/10/2009  M60 MPH          ST. LOUIS          MO   ASOS

            KSTL MEASURED GUST OF 52 KTS.

&&

EVENT NUMBER LSX0902322

CVKING
Local storm report, Jun 10, 8:48 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
948 PM CDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HEAVY RAIN       1 SW FENTON             38.53N 90.46W
06/10/2009  M2.80 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            2.80 INCHES OF RAINFALL IN AN HOUR AN A HALF.

&&

EVENT NUMBER LSX0902323

CVKING

The radar

The St Louis radar (KLSX), 58 km away, was scanning. The volume nearest the first event began at 02:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
June 10, 8:49 PM CST
Where
St. Clair County, 0.83 mi WNW of Millstadt
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.456, -90.093

Thunderstorm winds blew down several power lines and large tree limbs around town.

Thunderstorm Wind, Fayette

When
June 10, 9:00 PM CST to 9:15 PM CST
Where
Fayette County, 3 mi W of Brownstown to 0.77 mi SSW of Avena
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.000, -89.006

Thunderstorm winds caused minor damage in the Brownstown area. Three miles west of Brownstown a few windows were blown out of a trailer. Just south of Brownstown several large tree limbs were blown down.

Hail, Fayette

When
June 10, 9:05 PM CST
Where
Fayette County, Brownstown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -88.950

Flash Flood, St. Clair

When
June 10, 9:16 PM CST to June 11, 2:00 AM CST
Where
St. Clair County, 2.39 mi SE of Millstadt to 2.01 mi ENE of Mascoutah
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.430, -90.044

Up to three inches of rain fell in a short amount of time causing flash flooding. Six inches of water was flowing over the intersection of Illinois Routes 177 and 4 in Mascoutah. Also, several roads in the Smithton area were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183442, 183438, 183440, 183475.